HITlights: A career perspective on heparin-induced thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Two decades of research into heparin-induced thrombocytopenia (HIT) permit a personal historical perspective on this fascinating syndrome. Previously, the frequency of HIT was unknown, although complicating thrombosis was believed to be rare and primarily arterial. The opportunity to apply a remarkable test for "HIT antibodies"--the (14) C-serotonin-release assay (SRA)--to serial plasma samples obtained during a clinical trial of heparin thromboprophylaxis, provided insights into the peculiar nature of HIT, such as, its prothrombotic nature--including its strong association with venous thrombosis (RR = 11.6 [95%CI, 6.4-20.8; P < 0.0001); its more frequent occurrence with unfractionated versus low-molecular-weight heparin; the "iceberg" model, which states that among the many patients who form anti-PF4/heparin antibodies during heparin therapy, only a minority whose antibodies evince strong platelet-activating properties develop HIT; and the characteristic HIT timeline, whereby serum/plasma antibodies are readily detectable at or prior to the HIT-associated platelet count fall. Applying the SRA also to patients encountered in clinical practice led to recognition of warfarin-induced venous limb gangrene (for which HIT is a major risk factor via its extreme hypercoagulability) and delayed-onset HIT (whereby thrombocytopenia begins or worsens following heparin discontinuation, due to the ability of HIT antibodies strongly to activate platelets even in the absence of heparin--so-called heparin-"independent" platelet activation). Recent concepts include the increasing recognition of HIT "overdiagnosis" (due to the low diagnostic specificity of the widely-applied PF4-dependent immunoassays), and the observation that HIT-associated consumptive coagulopathy is a risk factor for treatment failure with PTT-adjusted direct thrombin inhibitor therapy ("PTT confounding" secondary to HIT-associated coagulopathy).

publication date

  • May 2012